Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 15 (2019), 030, 36 pages      arXiv:1710.00737
Contribution to the Special Issue on Moonshine and String Theory

A Self-Dual Integral Form of the Moonshine Module

Scott Carnahan
University of Tsukuba, Japan

Received February 13, 2018, in final form April 06, 2019; Published online April 19, 2019

We construct a self-dual integral form of the moonshine vertex operator algebra, and show that it has symmetries given by the Fischer-Griess monster simple group. The existence of this form resolves the last remaining open assumption in the proof of the modular moonshine conjecture by Borcherds and Ryba. As a corollary, we find that Griess's original 196884-dimensional representation of the monster admits a positive-definite self-dual integral form with monster symmetry.

Key words: moonshine; vertex operator algebra; orbifold; integral form.

pdf (574 kb)   tex (47 kb)


  1. Abe T., Lam C.H., Yamada H., On ${\mathbb Z}_p$-orbifold constructions of the moonshine vertex operator algebra, Math. Z. 290 (2018), 683-697, arXiv:1705.09022.
  2. Borcherds R.E., Vertex algebras, Kac-Moody algebras, and the Monster, Proc. Nat. Acad. Sci. USA 83 (1986), 3068-3071.
  3. Borcherds R.E., Monstrous moonshine and monstrous Lie superalgebras, Invent. Math. 109 (1992), 405-444.
  4. Borcherds R.E., Modular moonshine. III, Duke Math. J. 93 (1998), 129-154, arXiv:math.QA/9801101.
  5. Borcherds R.E., The fake Monster formal group, Duke Math. J. 100 (1999), 139-165, arXiv:math.QA/9805123.
  6. Borcherds R.E., Ryba A.J.E., Modular moonshine. II, Duke Math. J. 83 (1996), 435-459.
  7. GAP - Groups, Algorithms, and Programming, Version 4.5.5, 2012,
  8. Carnahan S., Generalized moonshine IV: Monstrous Lie algebras, arXiv:1208.6254.
  9. Carnahan S., 51 constructions of the Moonshine module, Commun. Number Theory Phys. 12 (2018), 305-334, arXiv:1707.02954.
  10. Chen H.-Y., Lam C.H., Shimakura H., ${\mathbb Z}_3$-orbifold construction of the Moonshine vertex operator algebra and some maximal 3-local subgroups of the Monster, Math. Z. 288 (2018), 75-100, arXiv:1606.05961.
  11. Conway J.H., A simple construction for the Fischer-Griess monster group, Invent. Math. 79 (1985), 513-540.
  12. Conway J.H., Curtis R.T., Norton S.P., Parker R.A., Wilson R.A., Atlas of finite groups. Maximal subgroups and ordinary characters for simple groups, Oxford University Press, Eynsham, 1985.
  13. Conway J.H., Norton S.P., Monstrous moonshine, Bull. London Math. Soc. 11 (1979), 308-339.
  14. Curtis C.W., Reiner I., Representation theory of finite groups and associative algebras, Pure and Applied Mathematics, Vol. 11, Interscience Publishers, New York - London, 1962.
  15. Demazure M., Grothendieck A., Schémas en groupes. I-III, Séminaire de Géométrie Algébrique du Bois Marie 1962/64 (SGA 3), Lecture Notes in Math., Vol. 151-153, Springer-Verlag, Berlin - New York, 1970.
  16. Diederichsen F.-E., Über die Ausreduktion ganzzahliger Gruppendarstellungen bei arithmetischer \"Aquivalenz, Abh. Math. Sem. Hansischen Univ. 13 (1940), 357-412.
  17. Dong C., Griess Jr. R.L., Automorphism groups and derivation algebras of finitely generated vertex operator algebras, Michigan Math. J. 50 (2002), 227-239, arXiv:math.QA/0106051.
  18. Dong C., Griess Jr. R.L., Integral forms in vertex operator algebras which are invariant under finite groups, J. Algebra 365 (2012), 184-198, arXiv:1201.3411.
  19. Dong C., Lepowsky J., Generalized vertex algebras and relative vertex operators, Progress in Mathematics, Vol. 112, Birkhäuser Boston, Inc., Boston, MA, 1993.
  20. Dong C., Li H., Mason G., Vertex operator algebras and associative algebras, J. Algebra 206 (1998), 67-96, arXiv:q-alg/9612010.
  21. Dong C., Li H., Mason G., Modular-invariance of trace functions in orbifold theory and generalized Moonshine, Comm. Math. Phys. 214 (2000), 1-56, arXiv:q-alg/9703016.
  22. Dong C., Mason G., The construction of the moonshine module as a $Z_p$-orbifold, in Mathematical Aspects of Conformal and Topological Field Theories and Quantum Groups (South Hadley, MA, 1992), Contemp. Math., Vol. 175, Amer. Math. Soc., Providence, RI, 1994, 37-52.
  23. Dong C., Mason G., On quantum Galois theory, Duke Math. J. 86 (1997), 305-321, arXiv:hep-th/9412037.
  24. Dong C., Nagatomo K., Automorphism groups and twisted modules for lattice vertex operator algebras, in Recent Developments in Quantum Affine Algebras and Related Topics (Raleigh, NC, 1998), Contemp. Math., Vol. 248, Amer. Math. Soc., Providence, RI, 1999, 117-133, arXiv:math.QA/9808088.
  25. Dong C., Ren L., Vertex operator algebras associated to the Virasoro algebra over an arbitrary field, Trans. Amer. Math. Soc. 368 (2016), 5177-5196.
  26. Frenkel I.B., Lepowsky J., Meurman A., A moonshine module for the Monster, in Vertex Operators in Mathematics and Physics (Berkeley, Calif., 1983), Math. Sci. Res. Inst. Publ., Vol. 3, Springer, New York, 1985, 231-273.
  27. Frenkel I.B., Lepowsky J., Meurman A., Vertex operator algebras and the Monster, Pure and Applied Mathematics, Vol. 134, Academic Press, Inc., Boston, MA, 1988.
  28. Gao Y., Li H., Generalized vertex algebras generated by parafermion-like vertex operators, J. Algebra 240 (2001), 771-807, arXiv:math.QA/0006104.
  29. Griess Jr. R.L., The friendly giant, Invent. Math. 69 (1982), 1-102.
  30. Grothendieck A., Technique de descente et théorèmes d'existence en géométrie algébrique. I. Généralités. Descente par morphismes fidèlement plats, in Séminaire Bourbaki, Vol. 5, Soc. Math. France, Paris, 1960, Exp. No. 190, 299-327.
  31. Grothendieck A., Éléments de géométrie algébrique. IV. Étude locale des schémas et des morphismes de schémas. II, Inst. Hautes Études Sci. Publ. Math. 24 (1965), 5-223.
  32. Lam C.H., Shimakura H., On orbifold constructions associated with the Leech lattice vertex operator algebra, Math. Proc. Cambridge Phil. Soc., to appear, arXiv:1705.01281.
  33. Li H., The regular representation, Zhu's $A(V)$-theory, and induced modules, J. Algebra 238 (2001), 159-193, arXiv:math.QA/9909007.
  34. Li W., Abelian intertwining algebras and modules related to rational lattices, J. Algebra 214 (1999), 356-384.
  35. Mac Lane S., Cohomology theory of abelian groups, in Proceedings of the International Congress of Mathematicians, Cambridge, Mass., 1950, Vol. 2, Amer. Math. Soc., Providence, R. I., 1952, 8-14.
  36. Mason G., Vertex rings and their Pierce bundles, in Vertex Algebras and Geometry, Contemp. Math., Vol. 711, Amer. Math. Soc., Providence, RI, 2018, 45-104, arXiv:1708.00328.
  37. Matsumura H., Commutative algebra, 2nd ed., Mathematics Lecture Note Series, Vol. 56, Benjamin/Cummings Publishing Co., Inc., Reading, Mass., 1980.
  38. McRae R., On integral forms for vertex algebras associated with affine Lie algebras and lattices, J. Pure Appl. Algebra 219 (2015), 1236-1257, arXiv:1401.2505.
  39. Mesablishvili B., Pure morphisms of commutative rings are effective descent morphisms for modules - a new proof, Theory Appl. Categ. 7 (2000), no. 3, 38-42.
  40. Montague P.S., Third and higher order NFPA twisted constructions of conformal field theories from lattices, Nuclear Phys. B 441 (1995), 337-382, arXiv:hep-th/9502138.
  41. Olivier J.-P., Descente par morphismes purs, C. R. Acad. Sci. Paris Sér. A-B 271 (1970), A821-A823.
  42. Ryba A.J.E., Modular Moonshine?, in Moonshine, the Monster, and Related Topics (South Hadley, MA, 1994), Contemp. Math., Vol. 193, Amer. Math. Soc., Providence, RI, 1996, 307-336.
  43. Stacks Project,
  44. Thompson J.G., Some numerology between the Fischer-Griess Monster and the elliptic modular function, Bull. London Math. Soc. 11 (1979), 352-353.
  45. van Ekeren J., Möller S., Scheithauer N.R., Construction and classification of vertex operator algebras, J. Reine Angew. Math., to appear, arXiv:1507.08142.
  46. Vistoli A., Notes on Grothendieck topologies, fibered categories, and descent theory, Mathematical Surveys and Monographs, Vol. 123, Amer. Math. Soc., Providence, RI, 2005, arXiv:math.AG/0412512.
  47. Wilson R.A., The odd-local subgroups of the Monster, J. Austral. Math. Soc. Ser. A 44 (1988), 1-16.
  48. Wilson R.A., Maximal subgroups of sporadic groups, in Finite Simple Groups: Thirty Years of the Atlas and Beyond, Contemp. Math., Vol. 694, Amer. Math. Soc., Providence, RI, 2017, 57-72, arXiv:1701.02095.

Previous article  Next article   Contents of Volume 15 (2019)